Tornadoes · United States · Kansas · 2008

EF0 tornado, Russell Spgs, Kansas, June 5, 2008

This EF0 tornado ran 1.0 miles across Logan County on June 5, 2008, touching down at 2:30 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 5, 2008
Touchdown
2:30 PM CDT (19:30 UTC)
Lifted
2:31 PM CDT (19:31 UTC)
On the ground
1 minutes
Path length
1.0 miles (1.6 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Logan County
Touchdown point
38.818, -101.301
Lift-off point
38.818, -101.301
Record number
0806051330-01

What the Weather Service recorded

Several rounds of severe weather developed across eastern Colorado and northwest Kansas starting around daybreak and continuing into early afternoon. Hail up to two and a half inches in diameter and several weak tornadoes occurred.

The tornado occurred over open country with no known damage.

The tornado occurred over open country with no known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

16 minutes of warning. NWS GLD issued a tornado warning for this county at 19:14 UTC, 16 minutes before the tornado touched down, in force until 20:05 UTC.

The county was under a severe thunderstorm watch, issued at 18:36 UTC and running to 22:43 UTC.

Issued (UTC)ExpiredProductOffice
10:34 UTC17:00 UTCSevere Thunderstorm WatchGLD
18:36 UTC22:43 UTCSevere Thunderstorm WatchGLD
19:14 UTC20:05 UTCTornado WarningGLD
19:17 UTC19:51 UTCSevere Thunderstorm WarningGLD
19:38 UTC20:07 UTCTornado WarningGLD
19:58 UTC20:44 UTCSevere Thunderstorm WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 5, 1:38 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 5, 1:38 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MDT THU JUN 5 2008

.DISCUSSION...
217 AM MDT THU JUN 5 2008

DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD
THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL
ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL
PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING
THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD
INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM
AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER
MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE
DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE
TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS
EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY
FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR
SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST
OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED.
FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR
TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR
BEFORE 06Z.

DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON
WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL
FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT.

FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE
STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA
WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS
IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE
NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE
CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST
HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS
THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER
21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS
PORTIONS OF THE AREA.

MWM
&&

.AVIATION...
1218 PM MDT THU JUN 5 2008

FOR THE 18Z TAF CYCLE...ALTHOUGH VFR CONDITIONS ARE NOW IN PLACE
FOR BOTH KGLD AND KMCK...NUMEROUS THUNDERSTORMS THROUGHOUT THE AFTERNOON
AND EVENING HOURS WILL LIKELY BRING BRIEF PERIODS OF MVFR/IFR
CONDITIONS THROUGH ABOUT 03Z...AFTER WHICH CEILINGS AND SKIES WILL
BEGIN TO CLEAR. BY 09Z...CALM AND VFR CONDITIONS SHOULD RETURN TO
THE REGION.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090.

&&
Hazardous weather outlook, Jun 5, 11:53 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT THU JUN 5 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT THU JUN 5 2008 /1153 AM CDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN ACROSS EAST
CENTRAL COLORADO AND WILL CONTINUE TO MOVE INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA THROUGH THE REMAINDER OF THE DAY. THERE IS A
SLIGHT RISK OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOS
WITH SOME OF THE STRONGER STORMS TODAY. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR NORTHERN YUMA AND NORTHWEST DUNDY COUNTIES
WHERE HEAVY RAIN FELL YESTERDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH
WEDNESDAY NEXT WEEK. ALTHOUGH THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS CURRENTLY LOW...DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE PRODUCED BY ANY THUNDERSTORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Local storm report, Jun 5, 1:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             GOODLAND                39.35N 101.71W
06/05/2008  M0.88 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

KJAMES
Local storm report, Jun 5, 1:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             3 E GOODLAND            39.35N 101.65W
06/05/2008  E0.88 INCH       SHERMAN            KS   AMATEUR RADIO

&&

BLM
Local storm report, Jun 5, 2:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             13 SW GOODLAND          39.22N 101.88W
06/05/2008  E1.75 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

BLM
Local storm report, Jun 5, 2:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HAIL             13 NNE TRIBUNE          38.65N 101.66W
06/05/2008  E0.88 INCH       GREELEY            KS   NWS EMPLOYEE

            HAIL COVERING THE GROUND

&&

KJAMES
Special weather statement, Jun 5, 2:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
122 PM MDT THU JUN 5 2008

COZ090-KSZ001-002-NEZ079-051945-
CHEYENNE-DUNDY-RAWLINS-YUMA COUNTY-
222 PM CDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...RAWLINS COUNTY
IN NORTHWEST KANSAS...CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. FRANCIS...AND MOVING NORTHEAST AT 29
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 5 AND 26.

THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 42.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 191 AND 224.

LOCKHART
Local storm report, Jun 5, 2:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
129 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             12 N LEVANT             39.55N 101.19W
06/05/2008  E2.50 INCH       THOMAS             KS   PUBLIC

&&

KJAMES

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

7.5 hours before the tornado, 169 km from the path. June 5, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1268 joules per kilogram, CIN -318, lifted condensation level 1569 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 367 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-318 J/kg
Surface CAPE
1792 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

4.5 hours after it, 169 km from the path. June 6, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -86331, lifted condensation level 5151 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -237 square meters per square second, 0 to 6 km bulk shear 78 knots.1939587897117136156175194214233Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-86331 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
5151 m above ground
0-6 km bulk shear
78 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
-237 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.0 K/km

Open this sounding in Storm Lab

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the touchdown began at 19:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:11 UTCHAIL 0.8813 Nne TribuneGreeley, KSHAIL COVERING THE GROUND
19:30 UTCTORNADO14 Sw Russell SpringsLogan, KSBRIEF TORNADO
19:41 UTCTORNADO3 Sw Russell SpringsLogan, KS
19:45 UTCHAIL 0.75Scott CityScott, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 5, 2008

40 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 512:15 PM MDTEF0Prowers, CO6.5150$5,000
June 52:41 PM CDTEF0Logan, KS1.025
June 52:59 PM CDTEF1Pratt, KS1.1100$65,000
June 53:13 PM CDTEF0Gove, KS1.025
June 53:39 PM CDTEF0Trego, KS1.075
June 53:40 PM CDTEF2Rock, NE29.950$200,000
June 53:40 PM CDTEF0Trego, KS1.775
June 54:19 PM CDTEF1Clay, KS14.3100
June 54:20 PM CDTEF0Clay, KS4.650
June 54:33 PM CDTEF1Clay, KS10.125
June 55:00 PM CDTEF1Charles Mix, SD9.9100$100,000
June 55:08 PM CDTEF0Washington, KS0.125
June 55:41 PM CDTEF0Marshall, KS0.150
June 56:20 PM CDTEF1Nemaha, NE2.6100
June 56:23 PM CDTEF1Nemaha, NE6.5220
June 56:35 PM CDTEF1Nemaha, NE0.7100
June 56:55 PM CDTEF0Atchison, MO0.125
June 57:02 PM CDTEF0Fremont, IA0.550
June 57:11 PM CDTEF0Fremont, IA1.350
June 57:23 PM CDTEF0Atchison, MO0.125
June 57:24 PM CDTEF0Page, IA1.280
June 57:27 PM CDTEF0Brown, KS0.125
June 57:33 PM CDTEF0Richardson, NE1.3100
June 57:39 PM CDTEF2Richardson, NE to MO18.4880$250,000
June 57:55 PM CDTEF0Holt, MO4.425$2,000
June 57:59 PM CDTEF0Atchison, MO10.5100$210,000
June 58:12 PM CDTEF0Cass, IA1.550
June 58:15 PM CDTEF0Minnehaha, SD1.550
June 58:42 PM CDTEF2Minnehaha, SD2.6100
June 59:00 PM CDTEF1Moody, SD0.850$10,000
June 59:24 PM CDTEF1Union, IA3.0150$25,000
June 510:57 PM CDTEF0Linn, KS1.025$50,000
June 511:15 PM CDTEF0Bates, MO0.350$25,000
June 511:35 PM CDTEF0Okmulgee, OK4.4100$15,000
June 511:49 PM CDTEF1Clarke, IA7.6125
June 512:10 AM CDTEF1Warren, IA18.3150$180,000
June 512:23 AM CDTEF0Lafayette, MO0.325$500
June 512:36 AM CDTEF1Jasper, IA9.8125$75,000
June 512:45 AM CDTEF1Jasper, IA14.31502$250,000
June 512:49 AM CDTEF0Jasper, IA10.975$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.